Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 2, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 2, 2021, 2:43 PM MST for Cochise County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 2:43 PM MST (21:43 UTC)
Expired
Aug 2, 2021, 3:30 PM MST
In force
47 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WWUS85 KTWC 022143
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
243 PM MST Mon Aug 2 2021
 
AZZ507-508-513-022230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
330 PM MST...

At 242 PM MST, Doppler radar was tracking a strong thunderstorm near 
Dragoon and I-10, or 14 miles northeast of Benson, moving southeast 
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dragoon, Pearce-Sunsites and Texas Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3206 11021 3214 11002 3193 10987 3183 11011
TIME...MOT...LOC 2142Z 336DEG 8KT 3204 11009 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:18 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 2, 2:18 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
218 PM MST Mon Aug 2 2021

.SYNOPSIS...The overall trend in thunderstorm coverage will be
less for most of this week and focused south and east of Tucson.
High temperatures will trend up with excessive heat expected across
the lower deserts west of Tucson on Tuesday and Wednesday. The
coverage in daily thunderstorms will increase no Friday into the
weekend. Cooler temperatures will accompany this upswing in
thunderstorm activity.

&&

.DISCUSSION...The main change in the forecast will be the warming
trend in highs for Tuesday and Wednesday. The latest NBM and GFS
associated MOS were trending warmer for high temperatures both days.
The heat risk guidance showed excessive heat concerns for the
deserts of central and western Pima county as well as Pinal. In
light of this new guidance, will post an Excessive Heat Warning in
these areas for Tuesday and Wednesday. Otherwise, daily thunderstorm
activity will remain somewhat limited through at least Thursday.
Thereafter, ensembles favored an upswing in thunderstorm activity
Friday into the weekend. Cooler temperatures will also follow suit
with the upswing in daily thunderstorm activity.

&&

.AVIATION...Valid through 04/00Z.
FEW clouds west of KTUS and SCT to locally BKN clouds from KTUS
eastward around 12k-15k ft MSL. Isolated SHRA/TSRA this afternoon,
mainly east of KTUS. Brief MVFR conditions will be possible within
+TSRA. Clearing overnight, then SHRA/TSRA redevelop northeast to
southeast of KTUS Tuesday afternoon. Outside of TSRA outflows, SFC
wind will generally remain less than 12 kts through the period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected throughout the week, with a downward trend in storm
activity today through Wednesday when storm chances will mainly be
east of Tucson. An upswing in thunderstorm activity is expected
going into this weekend. Any thunderstorms that develop will be
capable of producing strong, gusty and erratic winds along with
locally heavy rainfall. RH values will remain well above critical
thresholds the next 7 days. 20-foot winds will generally be less
than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     Excessive Heat Warning from 10 AM Tuesday to 8 PM MST Wednesday
     for AZZ501-502-505.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 12:43 PM MST, 2 hours before
Special Weather Statement
National Weather Service Tucson AZ
1243 PM MST Mon Aug 2 2021

AZZ509-510-022030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENLEE COUNTY
UNTIL 130 PM MST...

At 1243 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Hannagan Meadow, or 29 miles north of Clifton, moving
south at 15 mph.

Wind gusts up to 50 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Rose Peak.

LAT...LON 3354 10940 3349 10915 3321 10916 3326 10949
TIME...MOT...LOC 1943Z 014DEG 11KT 3345 10928

AH
Special weather statement, Aug 2, 1:27 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
127 PM MST Mon Aug 2 2021

AZZ509-510-022115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
127 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES UNTIL 215 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Hannagan Meadow, or 30 miles northwest of Clifton,
moving south at 15 mph.

Winds in excess of 45 mph and pea sized hail will be possible with
this storm.

This storm will remain over mainly remote areas of northeastern
Graham and west central Greenlee Counties.

LAT...LON 3351 10961 3347 10942 3321 10945 3327 10973
TIME...MOT...LOC 2026Z 014DEG 11KT 3343 10952

AH
Special weather statement, Aug 2, 2:43 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
243 PM MST Mon Aug 2 2021

AZZ507-508-513-022230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
243 PM MST Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
330 PM MST...

At 242 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon and I-10, or 14 miles northeast of Benson, moving southeast
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dragoon, Pearce-Sunsites and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3206 11021 3214 11002 3193 10987 3183 11011
TIME...MOT...LOC 2142Z 336DEG 8KT 3204 11009

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:23 PM MSTSpecial Weather StatementTWC52 min
Aug 1, 6:03 PM MSTFlash Flood WarningTWCGraham3 hr
Aug 1, 6:35 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 1, 6:44 PM MSTSpecial Weather StatementTWC31 min
Aug 1, 8:28 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 1, 8:40 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 2, 12:43 PM MSTSpecial Weather StatementTWCGreenlee47 min
Aug 2, 1:27 PM MSTSpecial Weather StatementTWCGreenlee48 min
Aug 2, 2:26 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal54 hr
Aug 2, 2:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 2, 2:51 PM MSTAreal Flood AdvisoryTWCCochise114 min
Aug 2, 3:20 PM MSTAreal Flood AdvisoryTWCSanta Cruz115 min
Aug 2, 4:04 PM MSTSpecial Weather StatementTWCGraham56 min
Aug 2, 4:22 PM MSTAreal Flood AdvisoryTWCCochise113 min
Aug 2, 4:47 PM MSTSpecial Weather StatementTWC43 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.